Zipf`s Law Strikes Again: The Case of Tourism

In Journal by admin

(with B. Hazari), Journal of Economic Geography, August 2004, vol. 4, n.4. pp. 459-472.

This paper examines the applicability of Zipf’s Law to tourism.  It is established that a variation of this law holds in this case – a rank-size rule with concavity.  Due to this non-linearity, it is shown that a spline regression provides an extremely convenient tool for predicting tourist arrivals in a country.  The concavity is explained by appealing to random growth theory (lognormal distribution; Gibrat’s law) and locational fundamentals.